Integral and local limit theorems for level crossings of diffusions and the Skorohod problem

Rafał Marcin Łochowski (Warsaw School of Economics and Prince Mohammad Bin Fahd University)
Raouf Ghomrasni (The African Institute for Mathematical Sciences and University of Stellenbosch)


Using a new technique, based on the regularisation of a càdlàg process via the double Skorohod map, we obtain limit theorems for integrated numbers of level crossings of diffusions. This result is related to the recent results on the limit theorems for the truncated variation. We also extend to diffusions the classical result of Kasahara on the "local" limit theorem for the number of crossings of a Wiener process. We establish the correspondence between the truncated variation and the double Skorohod map. Additionally, we prove some auxiliary formulas for the Skorohod map with time-dependent boundaries.

Full Text: Download PDF | View PDF online (requires PDF plugin)

Pages: 1-33

Publication Date: January 17, 2014

DOI: 10.1214/EJP.v19-2644


  • Billingsley, Patrick. Convergence of probability measures. Second edition. Wiley Series in Probability and Statistics: Probability and Statistics. A Wiley-Interscience Publication. John Wiley & Sons, Inc., New York, 1999. x+277 pp. ISBN: 0-471-19745-9 MR1700749
  • Burdzy, Krzysztof; Kang, Weining; Ramanan, Kavita. The Skorokhod problem in a time-dependent interval. Stochastic Process. Appl. 119 (2009), no. 2, 428--452. MR2493998
  • Cesari, Lamberto. Variation, multiplicity, and semicontinuity. Amer. Math. Monthly 65 1958 317--332. MR0131497
  • Chernorutskiĭ, V. V.; Krasnoselʹskiĭ, M. A. Hysteresis systems with variable characteristics. Nonlinear Anal. 18 (1992), no. 6, 543--557. MR1154479
  • Delyon, Bernard; Hu, Ying. Simulation of conditioned diffusion and application to parameter estimation. Stochastic Process. Appl. 116 (2006), no. 11, 1660--1675. MR2269221
  • Ghomrasni, Raouf; Łochowski, Rafał M. The Play Operator, the Truncated Variation and the Generalisation of the Jordan Decomposition. Math. Methods Appl. Sci., to appear. arXiv:1311.6405
  • Jacod, Jean; Shiryaev, Albert N. Limit theorems for stochastic processes. Second edition. Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], 288. Springer-Verlag, Berlin, 2003. xx+661 pp. ISBN: 3-540-43932-3 MR1943877
  • Kasahara, Yuji. On Lévy's downcrossing theorem. Proc. Japan Acad. Ser. A Math. Sci. 56 (1980), no. 10, 455--458. MR0605761
  • Kratz, Marie F. Level crossings and other level functionals of stationary Gaussian processes. Probab. Surv. 3 (2006), 230--288. MR2264709
  • Krejčí, Pavel. Hysteresis, convexity and dissipation in hyperbolic equations. GAKUTO International Series. Mathematical Sciences and Applications, 8. Gakkōtosho Co., Ltd., Tokyo, 1996. viii+211 pp. MR2466538
  • Kruk, Lukasz; Lehoczky, John; Ramanan, Kavita; Shreve, Steven. An explicit formula for the Skorokhod map on $[0,a]$. Ann. Probab. 35 (2007), no. 5, 1740--1768. MR2349573
  • Lemieux, Marc. On the quadratic variation of semimartingales. Master Thesis The University of British Columbia, 1983. Link.
  • Łochowski, Rafał M. On truncated variation of Brownian motion with drift. Bull. Pol. Acad. Sci. Math. 56 (2008), no. 3-4, 267--281. MR2481979
  • Łochowski, Rafał M. Truncated variation, upward truncated variation and downward truncated variation of Brownian motion with drift—their characteristics and applications. Stochastic Process. Appl. 121 (2011), no. 2, 378--393. MR2746181
  • Łochowski, Rafał M. On a generalisation of the Hahn-Jordan decomposition for real càdlàg functions. Colloq. Math. 132 (2013), no. 1, 121--138. MR3106093
  • Łochowski, Rafał M.; Miłoś, Piotr. On truncated variation, upward truncated variation and downward truncated variation for diffusions. Stochastic Process. Appl. 123 (2013), no. 2, 446--474. MR3003359
  • Øksendal, Bernt. Stochastic differential equations. An introduction with applications. Sixth edition. Universitext. Springer-Verlag, Berlin, 2003. xxiv+360 pp. ISBN: 3-540-04758-1 MR2001996
  • Perera, Gonzalo; Wschebor, Mario. Crossings and occupation measures for a class of semimartingales. Ann. Probab. 26 (1998), no. 1, 253--266. MR1617048
  • Revuz, Daniel; Yor, Marc. Continuous martingales and Brownian motion. Third edition. Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], 293. Springer-Verlag, Berlin, 1999. xiv+602 pp. ISBN: 3-540-64325-7 MR1725357

Creative Commons License
This work is licensed under a Creative Commons Attribution 3.0 License.